Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Blacksburg, VA

May 27, 2009Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 27, 2009, 4:53 AM EDT for Wilkes County, North Carolina. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 4:53 AM EDT (08:53 UTC)
Expired
May 27, 2009, 10:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:30 AM EDTFLASH FLOOD4 Ssw Maple Spgs, NCTHE LOW WATER CROSSING ON AVERY-ANDERSON ROAD WAS FLOODED.
May 27, 7:30 AM EDTFLASH FLOOD4 Ssw Maple Spgs, NCTHE LOW WATER CROSSING ON CASPER-HAWKINS ROAD WAS FLOODED.
May 27, 9:30 AM EDTFLASH FLOOD2 Se Maple Spgs, NCTHE LOW WATER CROSSING ON DANIEL DRIVE WAS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 157 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 270853
FFWRNK
NCC193-271445-
/O.NEW.KRNK.FF.W.0018.090527T0853Z-090527T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1045 AM EDT.

* AT 452 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM BANDS OF SHOWERS ALONG THE BLUE RIDGE. THIS 
  HAS RESULTED IN RAINFALL TOTALS OF MORE THAN 3 INCHES SINCE        
  MIDNIGHT. RUNOFF FROM THIS HEAVY RAINFALL WILL LIKELY COMBINE 
  WITH ADDITIONAL HEAVY RAIN TO RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAPLE
  SPRINGS...WILBAR...SUMMIT...MC GRADY AND HALLS MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3608 8145 3610 8153 3619 8145 3622 8146
      3626 8144 3628 8140 3627 8137 3629 8136
      3634 8137 3636 8135 3635 8126 3637 8122
      3637 8117 3602 8137

$$

JH/KK
2 follow-up statements
000 
WGUS71 KRNK 271033
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT WED MAY 27 2009

NCC193-271445-
/O.CON.KRNK.FF.W.0018.000000T0000Z-090527T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
633 AM EDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
WESTERN WILKES COUNTY...

AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE PERSISTENT HEAVY RAINFALL HAD TAPERED OFF ACROSS THE WARNED 
AREA. HOWEVER RUNOFF FROM OVERNIGHT RAINFALL OF UP TO 4 INCHES WILL 
LIKELY CAUSE FLASH FLOODING ALONG SMALLER CREEKS AND STREAMS THROUGH 
MID MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILBAR...MC
GRADY AND HALLS MILLS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3608 8145 3610 8153 3619 8145 3622 8146
      3626 8144 3628 8140 3627 8137 3629 8136
      3634 8137 3636 8135 3635 8126 3637 8122
      3637 8117 3602 8137

$$

JH
000 
WGUS71 KRNK 271441
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT WED MAY 27 2009

NCC193-271451-
/O.EXP.KRNK.FF.W.0018.000000T0000Z-090527T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1041 AM EDT WED MAY 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM EDT FOR WESTERN
WILKES COUNTY...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3608 8145 3610 8153 3619 8145 3622 8146
      3626 8144 3628 8140 3627 8137 3629 8136
      3634 8137 3636 8135 3635 8126 3637 8122
      3637 8117 3602 8137

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:02 AM EDT, 51 minutes earlier.

Area forecast discussion, May 27, 4:02 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT WED MAY 27 2009

.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE REGION
THROUGH THURSDAY. THIS IN COMBINATION WITH A WEAK FRONT TO THE NORTH
WILL PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY
MORNING. DRIER WEATHER SHOULD MAKE A RETURN BEHIND A PASSING COLD
FRONT OVER THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AGAIN REMAIN TENACIOUS OVER THE FAR SW THIS MORNING AS
BANDS CONTINUE TO REDEVELOP UNDER WEAK UPSLOPE FLOW AIDED BY DEEP
TROPICAL RH AND NOCTURNAL JET. EXPECT THIS SCENARIO TO PERSIST
INTO AT LEAST DAYBREAK ESPCLY WITH SOME LINKAGE TO WEAK S/W SEEN
ON VAPOR LOOP COMING ACROSS EASTERN TN. HOWEVER UNDER LACK OF
INSTABILITY APPEARS HEAVIEST RAIN WONT BE ABLE TO GO TOO FAR
NORTH/EAST EARLY ON SO TRIMMING BACK PART OF THE WATCH TO MAINLY
INCLUDE THE BLUE RIDGE THRU 12Z. MAY ALSO NEED TO THROW IN THE NW
NC MOUNTAINS INTO THE WATCH BEFORE RELEASE IF CURRENT TRAINING
BANDS CONTINUE. OTRW COMPLEX SCENARIO PERSISTS TODAY WITH WEAK LOW
OFF THE CAROLINAS...BACKDOOR BOUNDARY ACROSS THE NE CWA AND NEXT
UPSTREAM COLD FRONT SLOWLY APPROACHING FROM THE WEST BY TONIGHT.
HOWEVER CONNECTION WITH THE DEEPER TROPICAL RH FROM THE SE WILL
SLOWLY WANE DURING THE DAY AS FLOW SLOWLY VEERS MORE SOUTHERLY AND
UPPER FOCUS SHIFTS TO THE WEST WITH WEAK S/W PASSING AHEAD OF THE
ARRIVING PREFRONTAL SHRA LATE. THEREFORE ADJUSTED POPS UP TO
ACCOUNT FOR EARLY SHRA WEST/SW AND THEN KEPT OVERALL LIKELYS WEST
PER WRF AND CHANCE SE WHERE COVERAGE SHOULD BE MORE ISOLATED TO
THE WEST OF THE OFFSHORE LOW. LOWERED TEMPS SOME IN THE EAST GIVEN
MORE EAST/NE FLOW WHILE THE WEST LIKELY WARMER WITH SOME LATE
MORNING/AFTERNOON BREAKS SIMILAR TO TUE.

TRAJECTORIES FINALLY TURN MORE SW ALOFT OVERNIGHT IN ADVANCE OF
THE UPSTREAM 5H TROF AND ASSOCIATED COLD FRONT THAT SHOULD BE
NEARING THE OHIO RIVER BY THU MORNING. GUIDANCE KEEPS WHATS LEFT
OF SHRA AXIS OVER THE WEST DURING THE EVENING THEN FADES IT
OVERNIGHT WITH LOSS OF HEATING AND LACK OF S/SE FLOW THATS BEEN
KEEPING LATE NIGHT BANDING GOING. HOWEVER LOOKS LIKE ENOUGH
INSTABILITY AND STILL VERY MOIST PWATS IN PLACE TO LINGER SOME
CHANCE POPS OVERNIGHT WITH HIGHEST IN THE EVENING MAINLY WEST/SW
CORRIDOR. TRIMMED LOWS DOWN SLIGHTLY BUT MAINLY LOW/MID 60S FOR
NOW.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THURSDAY AND THURSDAY NIGHT NIGHT WILL BEGIN A WEATHER TRANSITION
PERIOD WITH AN INCOMING COLD FRONT FROM THE WEST. THE BULK OF THE
HEAVIER SHOWERS WILL EITHER BE WITH THE REMNANT TROPICAL LOW ACROSS
THE OHIO VALLEY...AND/OR OFF THE VA/NC COAST WITH THE COASTAL
LOW...AND/OR ALONG THE GULF WITH A WAVE DEVELOPING ALONG THE
SOUTHERN END OF THE FRONT.

A LINE OF CONVECTION ASSOCIATED WITH THE FRONT WILL TRAVEL
EAST ACROSS OUR AREA DURING THE AFTERNOON AND OVERNIGHT HOURS.
SPS HAS PLACES A SLIGHT RISK TO OUR WEST ACROSS SE KY TO
SRN ALABAMA. ATTM FOR US WITH FRONTAL PASSAGE...THE MAIN THREAT
IS HEAVY RAIN AND LOCALIZE FLOODING. LOOKS LIKE BEST INSTABILITY AND
DYNAMICS WILL BE LOCATED TO OUR WEST.

ON THURSDAY PLAYED TEMPERATURES CLOSE TO MAV GUID. HIGHS WILL VARIED
FROM THE UPPER 70S TO MID 80S. OVERNIGHT LOWS WILL REMAIN MUGGY WITH
READINGS FROM AROUND 60 TO THE UPPER 60S.

A FEW LINGERING SHOWERS ARE POSSIBLE ON FRIDAY AND WILL BE DEPENDANT
ON HOW FAR SOUTH THE BOUNDARY DRIFTS. THE WAVE ALONG THE GULF MAY
SLOW THE FRONTS SOUTHERN PROGRESSION DURING THE DAY FRIDAY. AS A
RESULT...ELECTED TO INCREASE POPS ACROSS SOUTHERN PORTIONS. WENT
WITH ADJMAVBC GUID FOR HIGHS FROM THE MID 70S TO THE MID 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A FEW LINGERING SHOWERS ARE POSSIBLE ON FRIDAY AND WILL BE DEPENDANT
ON HOW FAR SOUTH THE BOUNDARY DRIFTS. THE WAVE ALONG THE GULF WILL
LIKELY SLOW THE FRONTS SOUTHERN PROGRESSION DURING THE DAY FRIDAY.
AS THE WAVE MOVES OFF THE NC COAST...COOLER DRIER CONDITIONS WILL
PREVAILS THROUGH THE WEEKEND. THE CHANCE FOR RAIN WILL INCREASE
MONDAY AFTERNOON ESPECIALLY ALONG THE EASTERN AND SOUTHERN SLOPES OF
THE BLUE RIDGE. THE DEVELOPMENT OF ANY STORMS ON MONDAY WILL DEPEND
ON HOW QUICKLY THE AREA WILL BECOME SATURATED. IF SATURATION IS
GOOD ENOUGH...SCATTERED PULSE STORM ARE LIKELY MONDAY AND TUESDAY
AFTERNOON.

TEMPERATURES THROUGH THE PERIOD WILL BE AROUND NORMAL. HUMIDITY
LEVELS WILL BE SIGNIFICANTLY LOWER THROUGH THIS WEEKEND.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
AVIATION CONCERNS SIMILAR TO LAST NIGHT GIVEN SE FLOW AND
SUBSEQUENT LOWER CIGS OVERNIGHT INTO WED MORNING. ATTM...GETTING
SOME NE TO EAST COMPONENT TO THE WIND INTO LYH AND THIS HAS
DROPPED CIGS BELOW 1KFT. ATTM...DO NOT SEE MUCH IMPROVEMENT HERE
UNTIL MID MORNING WED GIVEN THE FRONT NEARBY SO LEFT CIGS AROUND 5
HUNDRED FEET OVERNIGHT. SHOULD SEE THIS OCCUR AT ROA/DAN AS WELL
OVERNIGHT. WILL KEEP SHOWERS IN THE TAFS...BUT COVERAGE OF HEAVIER
SHOWERS WILL BE HARD TO PINPOINT AT THIS TIME. BLF/LWB WILL STAY
MAINLY MVFR OVERNIGHT WITH SOME IFR POSSIBLE AT BLF BEFORE THE
FLOW TURNS TO THE SOUTH TOWARD MORNING.

AS THE FLOW TURNS SOUTH AT ALL SITES BEFORE MIDDAY
WEDNESDAY...CIGS IMPROVE TO MVFR AND THEN VFR BY AFTERNOON.
SHOWERS WILL BE A THREAT ONCE AGAIN ALONG WITH THE ISOLATED TO
SCATTERED THUNDERSTORM. FOR NOW CB HAS BEEN INCLUDED IN THE CLOUD
GROUPS ALONG WITH VICINITY MENTION IN SPOTS.

WE WILL REMAIN IN A WET PATTERN INTO FRIDAY WITH PERIODS OF
INCREASED CHANCES OF SHRA/TSRA. PROLONGED PERIODS OF SUB- VFR
CIGS/VSBYS ARE EXPECTED ESPCLY THRU THURSDAY BEFORE SOME DRYING
DEVELOPS BEHIND A PASSING COLD FRONT FOR THE END OF THE WEEK INTO
SUNDAY.

&&

.HYDROLOGY...
THE PATTERN REMAINS CONDUCIVE TO LOCALIZED HEAVY RAINS IN BANDS
OF SHOWERS/AND OR ISOLATED TSTMS. CONTINUED OVERNIGHT TRAINING OF
SHRA ALONG THE BLUE RIDGE HAS RESULTED IN ANOTHER 1-3 INCHES OF
RAIN IN ISOLATED SPOTS. FFG IS FAIRLY HIGH IN THE PIEDMONT AND
FOOTHILLS OF VA...GENERALLY 2.5 IN 1 HOUR TO 3.5 IN 3 HRS AND
GIVEN LESS COVERAGE OVERNIGHT THERE APPEARS FLOOD THREAT HAS
BECOME LESS. IN NW NC AND ALONG AND WEST OF THE BLUE RIDGE IN SW
VA...WHERE LARGE CLUSTERS OF HEAVY RAIN ARE LESS LIKELY...FFG IS
LOWER BUT THERE IS STILL A THREAT OF SMALLER AREAS WITH HEAVY RAIN
ABOVE FLASH FLOOD GUIDANCE ESPCLY NW NC WHERE BANDS PERSIST..

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR VAZ011-013-
     014-016>020-022>024-032-033-043.
NC...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR NCZ001>004-
     018>020.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH
SHORT TERM...KK
LONG TERM...RCS
AVIATION...JH/JJ/WP
HYDROLOGY...
Hazardous weather outlook, May 27, 4:04 AM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT WED MAY 27 2009

NCZ001>004-018>020-VAZ011-013-014-016>020-022>024-032-033-043-280815-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-HENRY-
404 AM EDT WED MAY 27 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ007-009-010-012-015-034-035-044>047-058-059-WVZ042>045-
280815-
ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BEDFORD-
AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
404 AM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS COULD AGAIN PRODUCE HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 10:53 PM EDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT TUE MAY 26 2009

VAZ012-013-016-270400-
CARROLL VA-PULASKI VA-WYTHE VA-
1053 PM EDT TUE MAY 26 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...CITY OF
GALAX...PULASKI AND WYTHE COUNTIES...

AT 1047 PM EDT...AN AREA OF SHOWERS WITH EMBEDDED HEAVY RAINFALL WAS
CENTERED OVER CARROLL COUNTY AND MOVING NORTH AT 15 MPH. AN
AUTOMATED RAIN GAGE AT PIPERS GAP HAS RECEIVED OVER 1 INCH OF RAIN
IN THE PAST 2 HOURS. POCKETS OF HEAVY RAIN WILL CONTINUE OVER SOME
AREAS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3665 8094 3707 8093 3707 8091 3712 8092
      3713 8089 3719 8078 3719 8057 3713 8058
      3713 8060 3709 8058 3694 8060 3693 8062
      3690 8060 3659 8063

EXPERIMENTAL

PC
Special weather statement, May 27, 12:58 AM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 AM EDT WED MAY 27 2009

NCZ001>003-018-019-VAZ015-270600-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SURRY NC-WATAUGA NC-WILKES NC-
1258 AM EDT WED MAY 27 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 1251 AM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN WAS LOCATED 4
MILES SOUTHWEST OF WILBAR WESTWARD TO BOONE...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS SHOWER ACTIVITY WILL BE NEAR SUMMIT...MULBERRY...WILKES COUNTY
AIRPORT...AND MEAT CAMP AROUND 100 AM...TODD...AND ROARING RIVER
AROUND 105 AM...WILBAR...FLEETWOOD...HAYS AND AND RONDA AROUND 110
AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3608 8147 3611 8155 3611 8178 3634 8175
      3634 8172 3636 8175 3648 8171 3653 8171
      3660 8168 3666 8157 3658 8085 3656 8084
      3656 8075 3624 8085 3623 8087 3617 8087
      3604 8091

EXPERIMENTAL

KK
Special weather statement, May 27, 2:26 AM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 AM EDT WED MAY 27 2009

NCZ001-002-018-019-270730-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
226 AM EDT WED MAY 27 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...WATAUGA
AND WILKES COUNTIES...

AT 222 AM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN WAS LOCATED NEAR
6 MILES EAST OF BLOWING ROCK...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THESE
STORMS.

THESE SHOWERS WILL BE NEAR AHO AROUND 230 AM...BOONE AROUND 240
AM...MAPLE SPRINGS AROUND 250 AM...RUTHERWOOD...AND SANDS AROUND 255
AM...DEEP GAP AROUND 300 AM AND CASCADE FALLS AROUND 305 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3611 8155 3611 8174 3659 8162 3656 8112
      3608 8145

EXPERIMENTAL

KK
Special weather statement, May 27, 3:30 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 AM EDT WED MAY 27 2009

NCZ001-002-018-019-VAZ015-270830-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
330 AM EDT WED MAY 27 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...

AT 327 AM EDT...AN AREAS OF SHOWERS WITH HEAVY RAIN WAS LOCATED NEAR
DEEP GAP...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THESE
STORMS.

THESE SHOWERS WILL BE NEAR FLEETWOOD AROUND 335 AM...IDLEWILD AROUND
345 AM...BALDWIN AROUND 350 AM...OTHELLO...GLENDALE SPRINGS...AND
TROUT AROUND 400 AM...MOUNT JEFFERSON...AND WEST JEFFERSON AROUND 410
AM...JEFFERSON AND AND WAGONER AROUND 415 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3672 8148 3671 8144 3674 8138 3672 8097
      3671 8096 3617 8142 3622 8170

EXPERIMENTAL

KK
Special weather statement, May 27, 4:24 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT WED MAY 27 2009

NCZ002-003-VAZ012-015-016-270930-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WYTHE VA-
424 AM EDT WED MAY 27 2009

...BANDS OF SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...CARROLL...CITY OF GALAX...GRAYSON...SURRY AND WYTHE
COUNTIES...

AT 419 AM EDT...SHOWERS WITH HEAVY RAIN WERE LOCATED ALONG THE BLUE
RIDGE FROM ROARING RUN NORTHEAST TO PIPERS GAP AND HILLSVILLE. THE
SHOWERS WERE MOVING NORTH AT 20 MPH BUT CONTINUED TO REDEVELOP FROM
THE SOUTH. AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD FALL DURING THE
NEXT HOUR AS A HEAVIER CLUSTER OF RAINFALL WORKS IN FROM THE SOUTH.
THIS MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3645 8104 3690 8093 3691 8075 3688 8073
      3689 8068 3690 8068 3686 8057 3636 8079

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:22 PM EDTSpecial Weather StatementRNKSurry53 min
May 27, 12:58 AM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga, Wilkes62 min
May 27, 2:26 AM EDTSpecial Weather StatementRNKAshe64 min
May 27, 3:30 AM EDTSpecial Weather StatementRNKAshe60 min
May 27, 5:32 AM EDTSpecial Weather StatementRNKAshe, Watauga58 min
May 27, 1:16 PM EDTFlash Flood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin11 hr

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.